Nevada, 2017Flash Flood and Damaging Wind in Nevada, July 24 to 25, 2017
July 24 to 25, 2017 · NWS REV · 3 events in 2 counties and zones
Low pressure near the northern California coast and daytime heating combined to bring strong to severe thunderstorms to the western Nevada Basin and Range on the 24th and 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure near the northern California coast and daytime heating combined to bring strong to severe thunderstorms to the western Nevada Basin and Range on the 24th and 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 24, 1:05 PM PST, 55 minutes earlier.
Area forecast discussion, Jul 24, 1:05 PM PST, 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PDT Mon Jul 24 2017
.SYNOPSIS...
Isolated to scattered thunderstorms are expected through Tuesday
for northeast California and western Nevada. Stronger afternoon and
evening storms could bring damaging winds, small hail, heavy rain,
and localized flash flooding. Drier air intrudes Wednesday
resulting in reduced coverage of thunderstorms with dry weather
expected Thursday through Saturday. Near average high temperatures
rise to above seasonal averages late this week.
&&
.DISCUSSION...
The necessary ingredients for significant thunderstorm activity
are in place this afternoon and evening: Low Pressure off the
California Coast, PWats >0.7", a series of impulses, and strong
afternoon heating. Expect coverage of thunderstorms to continue to
expand this afternoon. Some cells will rather strong producing
strong winds, hail, localized flash flooding, and blowing dust.
There have already New fire starts will also be possible,
especially north of Interstate 80 where cell motions are above 20
kts. Thunderstorms will continue into the overnight hours as
elevated instability remains: CAPE will continue to be >250 J/kg.
Expect the potential for a few new fire starts mainly for valley
locations.
Winds aloft slow somewhat Tuesday as moisture continues to
increase. Expect another round of scattered showers and
thunderstorms. However, with motions being lower, the threat of
flash flooding is marginally higher, especially over recent burn
scars. Highest threat burn scars include the Farad and Earthstone
scars.
Conditions begin to dry Wednesday as dry air intrudes the region
while the upper low circulation opens and ejects northeastward.
Coverage of thunderstorms drops significantly with convection
remaining possible for northern Lassen/Washoe counties and areas
east of Highway 95A. Boyd
Dry southwest flow returns to the region for the last half of the
week. Temperatures will be increasing, with highs reaching into the
upper 90s once again with 80s in the Sierra by Thursday. The Four
Corners High remains in place through the weekend, which will bring
southerly flow and spread monsoonal moisture back into our area by
Sunday-Monday. We have a slight chance of thunderstorms in the
forecast for Sunday-Monday, although mainly for Mono-Mineral
Counties as the best chances remain south of highway 50. Hoon
.AVIATION...
Thunderstorm chances will continue into the evening and overnight
hours. The main threats will be lightning, small hail, gusty
outflow winds and localized heavy rainfall. Blowing dust will be
possible for terminals in the Basin and Range. Thunderstorm
chances will continue for Tuesday, but threats will transition to
heavy rain and increased potential for flash flooding. Hoon/Boyd
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Jul 24, 11:07 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017
CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017
...THUNDERSTORMS ARE BEGINNING TO FIRE UP...
Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.
Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.
&&
LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
4170 12023 4199 12004 4200 12001 4199 11932
4096 11933 4086 11765 4068 11764 4068 11730
3955 11749 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929
MBSpecial weather statement, Jul 24, 1:18 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT MON JUL 24 2017
NVZ003-004-242145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT MON JUL 24 2017
...STRONG STORM MOVING TOWARDS PYRAMID LAKE...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm
southwest of Nixon moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pyramid Lake, Nixon, Virginia Peak and Tohakum Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Don't be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 3969 11941 3975 11956 4012 11968 4021 11942
3988 11902
TIME...MOT...LOC 2116Z 221DEG 15KT 3983 11937
MBEvent by event
1 flash flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Lyon
- When
- July 24, 2:00 PM PST to 2:15 PM PST
- Where
- Lyon County, 1.51 mi SSW of Silver Spgs Arpt to 1.58 mi SSW of Silver Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -119.263
A mud and debris flow caused the closure of the Ramsey Weeks Cutoff between Highway 50 and Alternate US 50 on the afternoon of the 24th.
Thunderstorm Wind, Lyon
- When
- July 24, 4:45 PM PST to 4:55 PM PST
- Where
- Lyon County, 2.2 mi SW of Argo Siding to 2.41 mi NE of Fernley
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.581, -119.183
Eighteen power poles were snapped along Farm District Road, with short dry grass completely stripped from a nearby field. The wind gust was an estimate based on a utility company foreman's experience, who stated that it usually takes around 100 mph to snap power poles cleanly. Minor damage was reported to 4 homes and numerous billboards along Interstate 80 near mile marker 48, with moderate damage to 3 trucks and 2 outbuildings. Radar and damage patterns (examined by a NWS employee) did not indicate any rotation so straight-line winds are the most probable cause.
Funnel Cloud, Mineral
- When
- July 25, 12:30 PM PST to 1:00 PM PST
- Where
- Mineral County, 11.88 mi N of Luning
- Reported by
- Public
- Coordinates
- 38.670, -118.209
A funnel cloud was photographed in the Gabbs Valley Range east of Hawthorne, with the position an estimate based on observed terrain features. It is possible that there was a tornado touchdown; however, terrain obscured the base of the funnel and no additional evidence was available.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Utah, July 24 to 29, 20172 injured · $8.8 million · 12 events
- Heat in Missouri, July 24, 20171 death · 1 injured · 1 event
- Rip Current in Florida, July 24, 20171 death · 1 event
- Flash Flooding and Damaging Winds in California, July 24 to 25, 20171 injured · $8.0 million · 55 kt wind · 8 events
- Flash Flooding and Flooding in Mississippi, July 24 to 25, 2017$2.0 million · 24 events
- Hail and Damaging Wind in Texas, July 24, 2017$1.2 million · 52 kt wind · 6 events
- Flash Flooding and Hail in Nevada, July 24 to 26, 2017$191,000 · 0.75 in hail · 7 events
- Flash Flooding in New York, July 24, 2017$105,000 · 2 events
- Flash Flood in Mississippi, July 24, 2017$100,000 · 1 event
- Damaging Winds in New York, July 24, 2017$70,000 · 65 kt wind · 5 events
- Lightning Strikes in New York, July 24, 2017$80,000 · 2 events
- Damaging Winds in Pennsylvania, July 24, 2017$52,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715761, 715773, 715775.